Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 17, NWS Bismarck, ND

June 7, 20114 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 7, 2011, 6:33 PM CDT for 4 counties in North Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2011, 6:33 PM CDT (23:33 UTC)
Expired
Jun 7, 2011, 7:11 PM CDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burleigh County, ND, Emmons County, ND, Kidder County, ND, Logan County, ND

The radar

The Bismarck radar (KBIS), 66 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 6:54 PM CDTHAIL 25 N Braddock, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 3:50 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 538 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
538 m²/s²
0-3 km storm-relative helicity
549 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WUUS53 KBIS 072333
SVRBIS
NDC015-029-043-047-080030-
/O.NEW.KBIS.SV.W.0017.110607T2333Z-110608T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
633 PM CDT TUE JUN 7 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  WESTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 730 PM CDT

* AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 22
  MILES SOUTHEAST OF BISMARCK...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOFFIT...BRADDOCK...KINTYRE...NAPOLEON AND BURNSTAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4682 9949 4634 9947 4655 10056 4677 10051
TIME...MOT...LOC 2333Z 275DEG 32KT 4666 10035
WIND...HAIL 60MPH 1.00IN

$$

AYD
3 follow-up statements
504 
WWUS53 KBIS 072341
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
641 PM CDT TUE JUN 7 2011

NDC015-029-043-047-080030-
/O.CON.KBIS.SV.W.0017.000000T0000Z-110608T0030Z/
BURLEIGH ND-EMMONS ND-KIDDER ND-LOGAN ND-
641 PM CDT TUE JUN 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
LOGAN...SOUTHERN KIDDER...NORTHERN EMMONS AND SOUTHEASTERN BURLEIGH
COUNTIES UNTIL 730 PM CDT...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
MOFFIT...OR 24 MILES SOUTHEAST OF BISMARCK...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  BRADDOCK...KINTYRE...NAPOLEON AND BURNSTAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4677 10048 4682 9949 4634 9947 4654 10053
TIME...MOT...LOC 2341Z 275DEG 32KT 4667 10025
WIND...HAIL 60MPH 1.75IN

$$

AYD
929 
WWUS53 KBIS 072352
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
652 PM CDT TUE JUN 7 2011

NDC015-029-043-047-080030-
/O.CON.KBIS.SV.W.0017.000000T0000Z-110608T0030Z/
BURLEIGH ND-EMMONS ND-KIDDER ND-LOGAN ND-
652 PM CDT TUE JUN 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
LOGAN...SOUTHERN KIDDER...NORTHEASTERN EMMONS AND SOUTHEASTERN
BURLEIGH COUNTIES UNTIL 730 PM CDT...

AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 34 MILES
EAST OF BISMARCK...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  KINTYRE...NAPOLEON AND BURNSTAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME ROTATION. TORNADOES CAN DEVELOP 
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY 
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL 
INTERIOR ROOM.

&&

LAT...LON 4656 10038 4678 10036 4682 9949 4634 9947
TIME...MOT...LOC 2352Z 276DEG 34KT 4663 10009
WIND...HAIL 60MPH 1.75IN

$$

AYD
978 
WWUS53 KBIS 080011
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
711 PM CDT TUE JUN 7 2011

NDC015-029-043-047-080021-
/O.CAN.KBIS.SV.W.0017.000000T0000Z-110608T0030Z/
BURLEIGH ND-EMMONS ND-KIDDER ND-LOGAN ND-
711 PM CDT TUE JUN 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LOGAN...SOUTHERN
KIDDER...NORTHEASTERN EMMONS AND SOUTHEASTERN BURLEIGH COUNTIES IS
CANCELLED...

THE SEVERE THUNDERSTORM WARNING THAT PROMPTED THE WARNING HAS BEEN
UPGRADED TO A TORNADO WARNING.

REMEMBER...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN 
KIDDER AND NORTHWESTERN LOGAN COUNTIES UNTIL 730 PM CDT.

LAT...LON 4656 10038 4678 10036 4682 9949 4634 9947
TIME...MOT...LOC 0011Z 273DEG 34KT 4664 9981

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:04 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 7, 5:04 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
504 PM CDT TUE JUN 7 2011

.UPDATE...

PRODUCTS REISSUED FOR NEW SEVERE THUNDERSTORM WATCH.

&&

.DISCUSSION...

SURFACE BASED INSTABILITY IS RATHER LIMITED AT THIS TIME...BUT THE
MIDDLE LEVEL COLD AIR ADVECTION EXPECTED LATER THIS AFTERNOON
SHOULD ALLOW FOR ONGOING STORMS TO BUILD DOWN TO THE SURFACE.
WHILE THE PRIMARY THREAT IS LARGE HAIL...DAMAGING WIND IS ALSO
POSSIBLE.

MODERATE MIXED LAYER INSTABILITY AND 0-6 KM SHEAR VALUES AROUND 60
KNOTS ARE SUPPORTIVE OF SUPERCELLS...AND A TORNADO OR TWO IS NOT
OUT OF THE QUESTION IF LOW-LEVEL DESTABILIZATION OCCURS. THE BEST
CHANCE FOR STRONG LOW-LEVEL MESOCYCLOGENESIS IS SOUTH OF INTERSTATE
94 EAST OF THE MISSOURI RIVER.

&&

.AVIATION...

THUNDERSTORMS ARE EXPECTED ACROSS ALL AERODROMES THIS EVENING.
RAIN WILL LINGER INTO THE EARLY MORNING HOURS AT KISN/KMOT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 AM CDT WEDNESDAY FOR NDZ001>003-009>011-
017>019-021.

&&

SCHECK
Hazardous weather outlook, Jun 7, 4:25 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT TUE JUN 7 2011

NDZ001>005-009>013-017-018-031>033-040-041-043-044-082130-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
425 PM CDT TUE JUN 7 2011 /325 PM MDT TUE JUN 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONTINUED UNSETTLED WEATHER THURSDAY THROUGH MONDAY WITH CHANCES
OF THUNDERSTORMS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF SEVERE WEATHER
DEVELOPS. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE IN BISMARCK...AT 1-800-247-0212.

NDZ019>023-025-034>037-042-045>048-050-051-082130-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
425 PM CDT TUE JUN 7 2011 /325 PM MDT TUE JUN 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF STRONG THUNDERSTORMS TODAY MAINLY ACROSS
CENTRAL NORTH DAKOTA THIS AFTERNOON. A WIND ADVISORY IS IN EFFECT
FOR NORTHWEST NORTH DAKOTA THROUGH LATE TONIGHT. CHECK BACK FOR
FURTHER UPDATES AT WWW.WEATHER.GOV/BIS

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONTINUED UNSETTLED WEATHER THURSDAY THROUGH MONDAY WITH CHANCES
OF THUNDERSTORMS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN BISMARCK...AT 1-800-247-0212.

SCHECK

In the hours before

Special weather statement, Jun 7, 5:05 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
505 PM CDT TUE JUN 7 2011

NDZ046-047-072230-
EMMONS ND-LOGAN ND-
505 PM CDT TUE JUN 7 2011

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN LOGAN AND NORTHEASTERN
EMMONS COUNTIES UNTIL 530 PM CDT...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAZELTON...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
BRADDOCK AROUND 520 PM CDT.
KINTYRE AROUND 530 PM CDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

AYD
Local storm report, Jun 7, 5:40 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
540 PM CDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             CARPIO                  48.44N 101.71W
06/07/2011  E0.88 INCH       WARD               ND   BROADCAST MEDIA

&&

JTAEGER
Local storm report, Jun 7, 5:46 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
546 PM CDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     FUNNEL CLOUD     1 S RICHARDTON          46.87N 102.32W
06/07/2011                   STARK              ND   PUBLIC

            JUST SOUTH OF MILE MARKER 76 ON INTERSTATE 94. COULD NOT
            CONFIRM TOUCHDOWN...BUT THERE WAS DAMAGE TO A FARMSTEAD.
            DEPUTY EN ROUTE.

&&

SCHECK
Special weather statement, Jun 7, 5:48 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
548 PM CDT TUE JUN 7 2011

NDZ034-035-072330-
BURLEIGH ND-MORTON ND-
548 PM CDT TUE JUN 7 2011

...SPECIAL WEATHER STATEMENT FOR EASTERN MORTON AND BURLEIGH COUNTIES
UNTIL 630 PM CDT...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MANDAN...OR 5 MILES SOUTHWEST OF BISMARCK...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
BISMARCK AROUND 555 PM CDT.
LINCOLN AROUND 600 PM CDT.
MENOKEN AROUND 620 PM CDT.
MCKENZIE AROUND 630 PM CDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

AYD
Local storm report, Jun 7, 6:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
606 PM CDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     NON-TSTM WND GST HEBRON                  46.90N 102.04W
06/07/2011  E60 MPH          MORTON             ND   TRAINED SPOTTER

            STRONG WINDS ESTIMATED 60 MPH OR GREATER SPUN A TRUCK
            AROUND.

&&

RK
Local storm report, Jun 7, 6:14 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
614 PM CDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TORNADO          1 SW RICHARDTON         46.87N 102.33W
06/07/2011                   STARK              ND   PUBLIC

            DEPUTY CONFIRMED THAT TORNADO WAS ON GROUND AROUND 1729
            CDT. ANOTHER CALLER SAW TORNADO RIP ROOF OFF BARN WHILE
            MOVING EAST. SEVERAL OTHER PUBLIC REPORTS OF A TORNADO
            WERE RECEIVED. NO REPORTS OF INJURIES.

&&

SCHECK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 2:33 AM CDTSevere Thunderstorm WarningBISDivide57 min
Jun 7, 11:41 AM CDTWind AdvisoryBISBurke, Divide, Dunn, McKenzie, Mercer, Mountrail and 2 more11 hr
Jun 7, 5:29 PM CDTSevere Thunderstorm WarningBISMorton, Stark61 min
Jun 7, 6:26 PM CDTSevere Thunderstorm WarningBISMorton19 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.